Mumsnet has not checked the qualifications of anyone posting here. If you need help urgently, see our mental health web guide which can point you to expert advice.

Fluoxetine newbie, what is normal??

(6 Posts)
CandleWithHair Wed 20-Jan-16 08:56:13

Hello, I have been taking 20mg fluoxetine for just over a month now. I am starting to feel like it's helping me with my general mood and ability to shut off at bed time but in the last week I've developed a few dude effects; burning/acid reflux in throat, quite strong but short spells of dizziness and occasional weakness (I am reasonably fit generally).
I've made an appointment with my GP for next week but I don't know what to expect. I've tried to avoid googling side effects (Dr Google loves being a drama queen I find!) but from the literature that came with the drugs it seems my side effects are all from the 'common' list.
I suppose I'm worried GP might want to change the meds/dose, as I do think it's helping overall, but also worried he might say the side effects will continue - not sure I can cope if they're going to be permanent. Has anyone experienced these sorts of side effects going away after a while??
Thanks!

CandleWithHair Wed 20-Jan-16 08:56:58

<sigh> side effects, not dude!

hefzi Thu 21-Jan-16 16:28:46

Sometimes side effects go after 6 ish weeks, and sometimes, they stay until your dosage changes: I suspect, if things are working for you right now, your GP will ask you to pop back in a month to reassess. Then it usually depends on what you want - if your feeling better is outweighed by the side effects, if you see what I mean.

There are things they can give to help with things like acid reflux (or you can buy it over the counter - I love going to the US as you can get bottles of ranitidine the size of my head, instead of the 8 packs they sell in the supermarket grin) but there are also loads of other drugs they can try if you think that the costs of the side effects outweigh the benefits of the fluoxetine.

I used to take fluoxetine, but don't any more: in all honesty, it was about 15 or 16 years ago, and the only thing I really remember was that I was expecting it to be hell to come off and it wasn't at all -- which presumably means the side effects for me must have been quite minimal. What I take at the moment has some unpleasant side effects (though fewer than it did at a lower dosage) but at the moment, it's worth the trade off for me: the thing that really peeves me, though, is that a really common side effect is apparently weight loss - wouldn't you know that's one that passes me by grin?!

You may well find it all settles down in the next month or two - but talk through your options with your GP, because it's great that the fluoxetine is improving things for you, but they'll have more insight into what might work in the same way but without the side effects if they persist.

Good Luck!

CandleWithHair Fri 22-Jan-16 10:50:45

Thank you hefzi,that's reassuring to read. The last couple of days the acid feeling has been less noticeable, so maybe it will go away. The light headedness is less fun tho, especially on the tube!

Singbluesilver Fri 22-Jan-16 11:01:42

I took fluoxetine for about 10 years. They helped greatly with my emotional state at the time, and helped me deal with life in general.
I did however get some side effects, including awful heartburn and the burning you mention.
I took gaviscon daily which helped slightly, but def worth mentioning to your GP.
Do you take your dose at night? Just checking as if you are taking them first thing, it may be why you feel dizzy.
I also had no problems coming off them, they were a great crutch and helped me very much.

Vaginaaa Fri 22-Jan-16 11:06:27

I found most of the side effects went after a good few weeks. I still have the acid reflux more often than before the fluoxetine but apart from that it seems quite okay. I did find the side effects were worse when my dose was increased though.

Also, I got really bad dizziness and weakness the time I kept forgetting to take them so watch out for that too. I think that's withdrawal side effects though!

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now